SEARCH

SEARCH BY CITATION

Keywords:

  • allergy;
  • aminopenicillins;
  • amoxicillin;
  • ampicillin;
  • delayed hypersensitivity;
  • maculopapular rash

We assessed 195 subjects with histories of adverse reactions to aminopenicillins, using 1) skin tests with penicilloyl polylysine (PPL), minor determinant mixture (MDM), benzylpenicillin (PG), amoxicillin, and ampicillin (read after 20 min and 48 h); 2) patch tests with PG, amoxicillin, and ampicillin; and 3) RAST for penicilloyls G and V. Oral challenges with ampicillin, amoxicillin, and penicillin V were administered to 34/60 patients reporting maculopapular reactions. Immediate hypersensitivity (IH), in most cases for both penicillin and aminopenicillins, was diagnosed (based on skin tests, RAST, or both) in 35 subjects who had suffered anaphylactic shock, or urticaria, angioedema, or both urticaria and angioedema. Thirty-three of the 60 subjects reporting maculopapular reactions presented delayed intradermal and patch-test positivity, indicating delayed hypersensitivity (DH), for ampicillin and amoxicillin, and three were also positive for PG. Diagnoses were confirmed with oral challenges in 18/33. The remaining 27/60 were negative in all allergologic tests, with oral-challenge confirmation in 16. Our findings highlight the importance of the amino group in DH to aminopenicillins. Moreover, the mean time interval between the last reaction and our tests was significantly (P < 0.01) longer in DH subjects (54.96 months) than in those with IH (18.62 months), suggesting that the time of testing is less important in cases of DH.